Jump to content

Parnate with Stimulant


Recommended Posts

I suffer from Depression, Anxiety and Narcolepsy. I've tried every AD in the book and in every combination known to man and Pdoc. Parnate is the only med that gives me any relief. It worked fantastic for the first 12 years or so, but has pooped out on me. I went off of it and gave other, new meds a try and other combos a try again. I ended up in the hospital and it was the all time worst depression I've ever been in (I'm 43 and have been battling this since teen years). So I'm back on the Parnate. The life threatening, severe depression is gone, but I'm still depressed. I am also battling the sleepies.

I tried Provigil years ago. It made me sick as a dog. While on my Parnate break, I tried the new, improved Nuvigil. It's supposed to be "cleaner" but it make me feel like I had severe morning sickness 24/7. On both meds, I stuck with it for over ten days to see if side effects would diminish, but they did not. The only other medications for Narcolepsy are stimulants and if you read the PI on any of them there is a big NO NO section on taking with Maoi's. To make it even worse for me, I have an ascending aortic aneurysm. When they found it years ago my pdoc pulled me off the parnate because of the "danger". Ended up back on parnate so I could function. He decided I needed some kinda life and it my heart hadn't exploded yet, then it probably wasn't going to.

Neither my Pdoc nor my sleep doc would give me a stimulant with my aneurysm. They were afraid to. Surprisingly, no one bothered to mention a thing about mixing it with parnate. About a month ago it was time to see my thoractic surgeon again and have him do Cscan of heart, blah blah. Although my aneurysm is bigger, it's still considered pretty small (too small to operate on even), so I stuck my neck out and asked him about stims. He said the risk was very low and wrote my docs letters saying so. My pdoc put me on 18mg concerta daily. Although it keeps me from falling asleep, it's not a high enough dose for much else. I've been on it a month and am doing just fine. We plan to up my dosage again soon.

Just wondering if there is anyone else in the world using both an maoi and a stimulant. There are docs who do it. The research is out there if you look for it, but it's not the norm. One thing that did surprise me is that when filled the concerta CVS didn't freak out on me. Years ago a doc goofed and gave me a med contraindicated with maoi and CVS caught it. Didn't even get a hit this time, and wondering why. Anyway, I am alive and on both with absolutely no problems whatsoever.

Link to comment
Share on other sites

Glad I'm not the only one taking a No No combo. Yes, they can have increased risk on your heart, but so can a whole host of other medications that docs give out like candy every day. Luckily for me, I have my very own heart surgeon whom I see once a year to check my aneurysm. In my situation, his reassurances that I'm doing ok heart wise really makes my Pdoc and sleep doc more comfortable. As much as I hate to say it, one day you may need to see a cardiologist to check you out in order for your doc to keep on Rxing. That is a small price to pay though to to get meds that let us function.

I too hope that one day there will be a new med, but until then, I just keep doing what I'm doing.

Link to comment
Share on other sites

Emsam + Adderall here. (And the combo of Adderall + Cytomel, which often brings up warnings.)

Emsam + Provigil (almost certainly the safer MAOI augmentation) was pretty good until I started having severe heartburn that went away with d/cing the Provigil. Nuvigil did a weird sort of awake-zombie thing to me. So finally we titrated up very slowly on Adderall back in late April or so, and I checked blood pressure along the way, and so far it's been just fine. The side effects aren't a carnival, but it definitely helps with the cognition/focus/fatigue issues, and has had a sustained antidepressant-booster effect.

I might not have felt as comfortable with the amphetamine-and-MAOI cocktail if my pdoc weren't an academic psychiatrist who is used to doing her homework on unusual situations/combinations. It's pretty old-school polypharmacy and docs just aren't familiar with MAOIs anymore in general. Lack of familiarity enables both a certain fear of that drug class, plus total obedience to the PI sheet's contraindications. But I think when necessary and when cautions are observed, the combo can be done.

So...hi. :)

Link to comment
Share on other sites

Katyusha, my pdoc is on older woman. She's in her 70's so that may work in my favor. She isn't afraid of Maoi's at all, and knows they can be very effective. I just found her this fall after spending my life with more or less lousy pdocs. I'm so happy I found her because she's the only one who has been willing to really get aggressive and help me get my life back. Both Provigil and Nuvigil made me sick as a dog. I stuck it out on both (provgil years ago, nuvigil this spring) meds hoping the side effects would lessen, but they never did. I was never really worried about the combo of drugs. The contraindications on the PI sheet for Parnate (and other maoi meds) are hyped up. There are many things it says you cannot eat, but you can. Granted, you must be very careful, esp with cold meds and stuff, but maois are not as dangerous as people make them out to be. I guess I just figured the same about taking them with a stimulant.

VE, I never read that book, but may look into taking a peek at it. I wonder why docs still freak out if it's been documented in such a book that it can be done with caution?

Link to comment
Share on other sites

  • 1 month later...

Generally speaking, doctors don't like risking malpractice suits. Also, anything that says "this could kill your patient" or "this could fuck up your patient's heart" is generally considered too risky by outpatient psychiatrists, even if the risk is minuscule given proper monitoring.

One problem with this combo in particular is that one of the drugs is a stimulant. If the doctor is at all concerned that the patient might abuse a stimulant, he's not likely to prescribe one in combination with an MAOI.

The other problem is that one of the drugs is an MAOI. Do I need to say more?

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...